Hydrocodone Overdose

  1. Table of ContentsPrint
  2. Signs and Symptoms of Hydrocodone Overdose
  3. Risk Factors
  4. What to Do If You Overdose on Hydrocodone
  5. Preventing Hydrocodone Overdose

Hydrocodone Overdose

Hydrocodone (brand names include Anexsia, Vicodin, Vicoprofen, Norco) is an opioid painkiller medication that is available by prescription. It is the most frequently prescribed opioid analgesic in the United States, and it is diverted and abused at a higher rate than any other legal or illicit opioid 1. In 2011, nearly 30,000 emergency department visits involved the use of hydrocodone, and these numbers have shown an increasing trend 2, 3.

Hydrocodone abusers put themselves at high risk of overdose, which can be fatal—nearly 18,000 people died of an opioid medication overdose in 2015 alone 4. Knowing how to identify the symptoms of a hydrocodone overdose may save your life or that of someone you love.


Signs and Symptoms of Hydrocodone Overdose

Hydrocodone overdose occurs when someone takes a dose that is too high for their body and brain to handle and is associated with a number of dangerous health effects. It is vital to identify overdose symptoms as early as possible to get prompt medical help and prevent long-term damage or even death.

Symptoms of a hydrocodone overdose include 5, 6:

  • Vomiting.
  • Pinpoint pupils.
  • Low blood pressure.
  • Dizziness or lightheadedness.
  • Confusion.
  • Severely reduced or stopped breathing.
  • Pale skin, especially in the face.
  • Clammy, cold skin.
  • Bluish color to lips and nails.
  • Limp body.
  • Unconsciousness or non-responsiveness.
  • Seizures.

If a hydrocodone user presents with any of these symptoms, call 911 right away.

Many hydrocodone medications are combination products, containing acetaminophen, aspirin, ibuprofen, or antihistamines 1. These combination products also put the user at a high risk for extensive damage due to overdose on any of these other drugs. The most common hydrocodone combination is hydrocodone with acetaminophen, which can instigate extensive liver damage in high doses, leading to long-term or even permanent function deficits 7.


People beat their addictions every day, using both inpatient treatment programs and outpatient programs. Learn more.


Treatment Advisors Are On Call 24/7
Who Answers?
Thinking About Getting Rehab?

Risk Factors

Hydrocodone products are carefully dosed for each individual, so using them outside of the doctor’s guidelines can put the user at an increased risk of experiencing an overdose. Other factors that can increase a person’s risk of incurring a hydrocodone overdose include 5:

  • Using hydrocodone medications in a way other than intended. This can include crushing and snorting them, dissolving and injecting them, or taking higher doses than prescribed.
  • Taking hydrocodone products without a prescription.  Prescriptions are carefully dosed to suit each patient, and the dose for one person may be too high for another.
  • Taking increasing doses of hydrocodone. Over extended abuse, hydrocodone users develop a tolerance, which is when they require increasing doses in order to get the same high. These escalating doses may eventually push the user into overdose territory.
  • Using hydrocodone again after an extended period of abstinence. When abstinent for an extended period of time, the individual’s tolerance is reset. Returning to the pre-abstinence dose can put the user at a much higher risk of overdose.
  • Mixing hydrocodone products with other drugs. Other drugs may have counteracting or compounding effects, creating an even more dangerous symptom profile.


What to Do If You Overdose on Hydrocodone

The best way to help an individual who is overdosing on a hydrocodone medication is to immediately call 911 for emergency help. Healthcare professionals are the best equipped to provide the attentive care that an opioid overdose requires to prevent permanent damage or death.

While waiting for emergency crews to arrive, the overdosing person should be kept awake and upright, if possible. Their condition should be closely monitored and reported to the emergency personnel once they arrive. If breathing is extremely weak or stopped, CPR can be performed by a trained individual.

Once the medical crew arrives, report all the pertinent information you can: what medication they took, how much, when and how they ingested, symptoms presented, condition while waiting, and any changes that may have occurred during that time. Once in the capable hands of emergency crew, the suffering individual will be carefully monitored for heart rate, temperature, breathing, and blood pressure issues and treated accordingly.

When severe respiratory depression is an issue, some hydrocodone overdoses may require the use of naloxone, which blocks opioid receptors to immediately stop the effects of opioids 8. In cases of associated acetaminophen overdose, additional antidote medication (acetylcysteine, or Mucomyst) will be administered.


Preventing Hydrocodone Overdose

Taking proactive steps to prevent hydrocodone overdose may mean the difference between life and death for people with an abuse problem. Professional addiction treatment can prevent an overdose by helping a struggling individual develop skills that will help them cope with cravings, resist relapse, understand addiction better, and gain deeper insight into their own reasons for turning to substance abuse.

Outpatient Treatment for Hydrocodone

Program options include:

  • Outpatient treatment programs, which allow the recovering person to live at home throughout treatment progression, checking in with the program for regular therapy sessions.
  • Inpatient treatment programs, which allows the recovering person to stay at an entirely sober treatment facility with around-the-clock care while engaging in treatment.

On top of these formal programs, free self-help groups such as 12-step programs (Narcotics Anonymous, Alcoholics Anonymous) are excellent treatment supplements that can help recovering users build a social network of sober support.

Hydrocodone overdose is a very serious risk that comes with abuse, and there’s no better time to seek help than right now. Call us at 1-888-744-0069Who Answers? to speak with a program specialist and find the best program to fit your needs and get you on the path to recovery today.


References:

  1. Drug Enforcement Administration. Drug Fact Sheet: Hydrocodone.
  2. Substance Abuse and Mental Health Services Administration. (2013). Drug Abuse Warning Network, 2011: National Estimates of Drug-Related Emergency Department Visits. HHS Publication No. (SMA) 13-4760, DAWN Series D-39. Rockville, MD: Substance Abuse and Mental Health Services Administration.
  3. Centers for Disease Control and Prevention. (2015). Drug overdose deaths hit record numbers in 2014.
  4. National Institute on Drug Abuse. (2017). Overdose Death Rates.
  5. Substance Abuse and Mental Health Services Administration. (2016). Opioid overdose.
  6. U.S. National Library of Medicine: MedlinePlus. (2015). Hydrocodone/oxycodone overdose.
  7. U.S. National Library of Medicine: MedlinePlus. (2015). Hydrocodone and acetaminophen overdose.
  8. Substance Abuse and Mental Health Services Administration. (2016). Naloxone.